Kansas, 2013

Hail and Damaging Winds in Kansas, July 31, 2013

July 31, 2013 · NWS DDC · 37 events in 7 counties and zones

Thunderstorms became numerous and severe producing heavy rain, hail and high winds during the afternoon and continuing into the evening hours. A 70 knot upper level jet streak interacted with a relatively strong baroclinic zone to provide lift for the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms became numerous and severe producing heavy rain, hail and high winds during the afternoon and continuing into the evening hours. A 70 knot upper level jet streak interacted with a relatively strong baroclinic zone to provide lift for the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 12:40 PM MST, 8 minutes earlier.

Area forecast discussion, Jul 31, 12:40 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT Wed Jul 31 2013

...Updated for short term discussion...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 233 PM CDT WED JUL 31 2013

The main concern through Thursday is the timing, location and
severity of any thunderstorms. A 70kt upper level jet streak was
situated across the central plains between an upper level trough
over the Great Lakes and upper Midwest, and upper level ridge over
TX/NM. A mid level baroclinic zone stretched from northwest to
southeast across the central plains, with 700mb temperatures
varying from 5C over Iowa to 15C over New Mexico. Elevated
convection developed across northern Kansas late this morning in this
baroclinic zone and helped generate some cool outflow across western
Kansas early this afternoon. This outflow has resulted in a
convergence line stretching from north-northwest to south-southeast
from Russell Springs to Kalvesta to Cimarron. Given the weak capping
inversion, thunderstorms had already developed early this afternoon.
These storms are expected to organize into a larger cluster and propagate
to the right of the mean flow, affecting places like Scott City,
Cimarron, Sublette and Liberal. Given the 2000 j/kg surface based
CAPE and 40kt shear between 500mb and 250mb, good storm top
evacuation should promote severe storms with hail as large as
golfballs and wind gusts as highs as 70 mph. These storms will
weaken this evening with the loss of daytime heating, leading to
decreasing cloudiness overnight and lows in the 60s.

On Thursday, western Kansas will still be situated on the southern
edge of the westerlies, with west-northwesterly mid level flow across
western Kansas. The upper level jet will be located across northern
Kansas and Nebraska. Given the mid-level flow across the Rockies, a
lee trough will develop in the afternoon. Surface based CAPE values
should reach 1500-2000 j/kg by afternoon given surface temperatures
in the 90s and dewpoints in the lower 60s. Hail as large as golfballs
is possible once again along with damaging wind gusts. The best
chance of storms Thursday appears to be along and west of a line
from Garden City to Liberal

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 347 AM CDT WED JUL 31 2013

MEDIUM RANGE MODELS INDICATE A NORTHWESTERLY FLOW ALOFT PREVAILING
ACROSS THE WESTERN HIGH PLAINS TO BEGIN THE PERIOD THURSDAY. ALL
THE MODELS SEEM TO HAVE A GOOD HANDLE SHOWING AN H5 VORT MAX
EJECTING EAST OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS LATE
THURSDAY BRINGING THE POSSIBILITY FOR THUNDERSTORMS TO PORTIONS OF
WESTERN KANSAS. MEANWHILE, LEE SIDE TROUGHING IS EXPECTED TO DEVELOP
AND STRENGTHEN ACROSS EASTERN COLORADO AS SURFACE HIGH PRESSURE IN
EASTERN KANSAS PUSHES OFF INTO THE MISSISSIPPI RIVER VALLEY,
PROVIDING SOME INCREASED LOW LEVEL CONVERGENCE ACROSS WESTERN
KANSAS. ADDITIONALLY, SURFACE DEWPOINTS ARE EXPECTED TO CLIMB WELL
UP INTO THE 60S(F) ACROSS MUCH OF THE AREA WITH NEAR 70F LIKELY IN
CENTRAL KANSAS. WITH AMPLE INSTABILITY PRESENT, THUNDERSTORMS WILL
BE POSSIBLE LATE THURSDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS
COULD BECOME SEVERE. CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY
THROUGH THE WEEKEND WITH LITTLE CHANGE EXPECTED TO THE OVERALL
PATTERN AS H5 VORT MAXES CONTINUE TO PASS THROUGH THE WEST TO
NORTHWESTERLY FLOW ALOFT.

TEMPERATURES WILL BE NEAR NORMAL THURSDAY AS A WEAK UPPER LEVEL
RIDGE REMAINS ACROSS THE WESTERN HIGH PLAINS. TEMPERATURES AT H85
WILL RANGE FROM THE MID 20S(C) ACROSS CENTRAL KANSAS TO NEAR 30C
NEAR THE COLORADO BORDER. LOOK FOR HIGHS UP INTO THE 90S(F) AS STEEP
LOWER LEVEL LAPSE RATES DEVELOP THURSDAY AFTERNOON. HIGHS NEAR 100F
CANNOT BE RULED OUT IN EXTREME SOUTHWEST KANSAS. SIMILAR
TEMPERATURES CAN BE EXPECTED THROUGH THE WEEKEND WITH LITTLE
CHANGE EXPECTED TO THE OVERALL PATTERN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Thursday AFTERNOON)
ISSUED AT 1243 PM CDT WED JUL 31 2013

Thunderstorms are possible in vicinity of the taf sites through
02z but should diminish with the loss of daytime heating. Otherwise,
vfr conditions will prevail given the absence of upslope flow
through the period. Expect winds generally southeasterly 5 to 15
kts outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  94  70  98 /  30  30  20  20
GCK  68  94  70  97 /  40  30  20  20
EHA  67  94  70  97 /  40  30  20  20
LBL  69  94  71  99 /  50  30  20  20
HYS  66  92  70  92 /  20  40  30  30
P28  70  93  72  96 /  10  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...JJOHNSON
AVIATION...FINCH
Hazardous weather outlook, Jul 31, 1:49 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
349 AM CDT WED JUL 31 2013

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
349 AM CDT WED JUL 31 2013 /249 AM MDT WED JUL 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS, SOME POSSIBLY SEVERE, ARE FORECAST TO DEVELOP LATER
THIS AFTERNOON OVER PARTS OF SOUTHWEST KANSAS, THEN INCREASE IN
COVERAGE AND EXPAND SOUTHEASTWARD INTO MUCH OF SOUTH CENTRAL
KANSAS THIS EVENING. HAIL UP TO GOLF BALL SIZE, DAMAGING OUTFLOW
WINDS OF GREATER THAN 60 MPH, FREQUENT LIGHTNING, AND HEAVY
DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN MAINLY ON
THURSDAY AFTERNOON AND THURSDAY NIGHT ACROSS MUCH OF SOUTHWEST AND
SOUTH CENTRAL KANSAS. HAIL TO THE SIZE OF GOLF BALLS, DAMAGING
WINDS GREATER THAN 60 MPH, AND FREQUENT LIGHTNING ARE POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN KANSAS EACH DAY FROM
FRIDAY INTO TUESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED ACROSS MUCH OF SOUTHWEST AND
PARTS OF SOUTH CENTRAL KANSAS FROM MID TO LATE AFTERNOON AND INTO
THE EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 31, 12:24 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
224 PM CDT WED JUL 31 2013

KSZ043-044-312030-
LANE-SCOTT-
224 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HEALY...MOVING SOUTHEAST
AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NORTHEASTERN SCOTT AND NORTHERN LANE COUNTIES...
INCLUDING THE CITIES OF HEALY AND DIGHTON...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3856 10035 3839 10059 3863 10083 3870 10084
      3871 10058
TIME...MOT...LOC 1924Z 315DEG 6KT 3859 10060

SUGDEN
Special weather statement, Jul 31, 12:31 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
231 PM CDT WED JUL 31 2013

KSZ063-064-077-312030-
FINNEY-GRAY-HODGEMAN-
231 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
GRAY AND WESTERN HODGEMAN COUNTIES...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KALVESTA...MOVING
SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN EASTERN FINNEY...NORTHEASTERN GRAY AND WESTERN HODGEMAN
COUNTIES...INCLUDING THE CITY OF KALVESTA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3801 10002 3793 10027 3814 10042 3821 10023
TIME...MOT...LOC 1932Z 325DEG 6KT 3809 10026

SUGDEN

The radar

The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

21 hail, 11 thunderstorm wind, 5 heavy rain. Local standard time, as filed.

Hail, Hamilton

When
July 31, 12:48 PM MST
Where
Hamilton County, 5.53 mi S of Medway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.940, -101.870

Hail, Scott

When
July 31, 2:10 PM CST
Where
Scott County, 4.18 mi N of Scott City
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -100.910

There was also 50 to 60 MPH winds with the hail.

Hail, Scott

When
July 31, 2:26 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1 in hail
Reported by
Public
Coordinates
38.480, -100.910

Hail, Scott

When
July 31, 2:35 PM CST
Where
Scott County, 2.13 mi SE of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -100.890

Hail, Ford

When
July 31, 2:36 PM CST
Where
Ford County, 2.07 mi N of Howell
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.810, -100.180

Hail, Scott

When
July 31, 2:40 PM CST
Where
Scott County, 1.28 mi ESE of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -100.900

Hail, Finney

When
July 31, 3:00 PM CST
Where
Finney County, 5.47 mi E of Friend
Measured
1 in hail
Reported by
Public
Coordinates
38.260, -100.820

Thunderstorm Wind, Finney

When
July 31, 3:00 PM CST
Where
Finney County, 4.39 mi SW of Friend
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
38.220, -100.970

Hail, Finney

When
July 31, 3:00 PM CST
Where
Finney County, 8.84 mi ESE of Friend
Measured
0.88 in hail
Reported by
Public
Coordinates
38.220, -100.770

Hail, Finney

When
July 31, 3:04 PM CST
Where
Finney County, 6.84 mi ENE of Tennis
Measured
3 in hail
Reported by
Public
Coordinates
38.200, -100.800

The hail stone in this report was 3 inches by 1.25 inches and was found 45 minutes after the storm ended.

Thunderstorm Wind, Gray

When
July 31, 3:04 PM CST
Where
Gray County, 5.11 mi NNW of Haggard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -100.330

A few shingles were blown off and a one inch diameter tree branch was broken.

Hail, Scott

When
July 31, 3:08 PM CST
Where
Scott County, 3.62 mi SSW of Shallow Water
Measured
1.75 in hail
Reported by
Public
Coordinates
38.330, -100.940

Hail, Finney

When
July 31, 3:15 PM CST
Where
Finney County, 4.39 mi SW of Friend
Measured
0.88 in hail
Reported by
Public
Coordinates
38.220, -100.970

Hail, Gray

When
July 31, 3:15 PM CST
Where
Gray County, 2.14 mi NNE of Haggard
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -100.290

Hail, Finney

When
July 31, 3:20 PM CST
Where
Finney County, 9.12 mi ESE of Tennis
Measured
1.75 in hail
Reported by
Public
Coordinates
38.130, -100.760

Thunderstorm Wind, Gray

When
July 31, 3:20 PM CST
Where
Gray County, 2.29 mi WNW of Ensign
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.660, -100.270

Winds were estimated to be 60 MPH.

Hail, Finney

When
July 31, 3:27 PM CST
Where
Finney County, 6.99 mi N of (Gck)garden City Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
38.030, -100.750

Hail, Finney

When
July 31, 3:27 PM CST
Where
Finney County, 10.95 mi E of Tennis
Measured
1 in hail
Reported by
Public
Coordinates
38.150, -100.720

Thunderstorm Wind, Finney

When
July 31, 3:27 PM CST
Where
Finney County, 5.62 mi ENE of Rodkey
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.060, -100.860

Significant blowing dust was reported with the high winds. Visibility was reduced to 1/4 mile or less.

Thunderstorm Wind, Finney

When
July 31, 3:27 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.980, -100.860

The spotter was located in the northeast side of Garden City.

Hail, Scott

When
July 31, 3:35 PM CST
Where
Scott County, 2.13 mi SE of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -100.890

Thunderstorm Wind, Haskell

When
July 31, 3:37 PM CST
Where
Haskell County, 10.22 mi NNW of Sublette
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.620, -100.910

Winds were estimated to be 65 MPH.

Hail, Finney

When
July 31, 3:38 PM CST
Where
Finney County, 9.02 mi NE of Garden City
Measured
1.75 in hail
Reported by
Public
Coordinates
38.060, -100.750

Thunderstorm Wind, Kearny

When
July 31, 3:40 PM CST
Where
Kearny County, 5.55 mi N of Deerfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.060, -101.140

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Kearny

When
July 31, 3:45 PM CST
Where
Kearny County, 5.55 mi N of Deerfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.060, -101.140

Winds were estimated to be 60 MPH.

Hail, Finney

When
July 31, 3:54 PM CST
Where
Finney County, 2.29 mi ENE of Garden City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.980, -100.830

Thunderstorm Wind, Finney

When
July 31, 3:54 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.980, -100.860

There were numerous reports of large tree limbs blocking streets.

Hail, Finney

When
July 31, 3:58 PM CST
Where
Finney County, 6.01 mi NE of Garden City
Measured
1 in hail
Reported by
Public
Coordinates
38.030, -100.790

Hail, Finney

When
July 31, 4:12 PM CST
Where
Finney County, 6.51 mi NE of Garden City
Measured
1.25 in hail
Reported by
Public
Coordinates
38.040, -100.790

Thunderstorm Wind, Haskell

When
July 31, 4:37 PM CST
Where
Haskell County, 9.39 mi NNW of Tice
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.650, -100.770

Winds were estimated to be 65 MPH.

Heavy Rain, Haskell

When
July 31, 4:41 PM CST
Where
Haskell County, Sublette
Reported by
Trained Spotter
Coordinates
37.480, -100.850

Thunderstorm Wind, Haskell

When
July 31, 4:45 PM CST
Where
Haskell County, Sublette
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.480, -100.850

A roof was partially torn off an office at a motel. Several large limbs were blown down as well.

Hail, Haskell

When
July 31, 5:00 PM CST
Where
Haskell County, 4.15 mi S of Sublette
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -100.850

Heavy Rain, Finney

When
July 31, 6:00 PM CST
Where
Finney County, 5.98 mi SE of Friend
Reported by
Public
Coordinates
38.220, -100.830

Rainfall of 4.20 was measured.

Heavy Rain, Kearny

When
July 31, 8:00 PM CST
Where
Kearny County, 5.55 mi N of Deerfield
Reported by
Public
Coordinates
38.060, -101.140

Rainfall of 3.70 was reported.

Heavy Rain, Kearny

When
July 31, 8:00 PM CST
Where
Kearny County, 7.77 mi NNW of Lakin White Arpt
Reported by
Public
Coordinates
38.080, -101.280

Rainfall of 3.40 was reported.

Heavy Rain, Kearny

When
July 31, 8:00 PM CST
Where
Kearny County, 9.05 mi N of Lakin White Arpt
Reported by
Public
Coordinates
38.100, -101.270

Rainfall of 2.75 was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473974, 473975, 473976, 473977, 473978, 473979, 473992, 474012, 474023, 473993, 474017, 473994, 473995, 473996, 473997, 474010, 473998, 473999, 474011, 474013, 474000, 474024, 474001, 474014, 474019, 474002, 474015, 474003, 474004, 474016, 474006, 474018, 474005, 474007, 474008, 474009, 474021.